How to get off morphine

Mariann in the Bow River at River-Run

Background

In October 2005 my late wife, Mariann, was hospitalized in Calgary, Alberta, Canada. This being Canada, that meant that she entered, as a patient, a nationalized health service. Canadians are proud of their health service, their ‘public option’. In fact its quality is variable. Canadians can be even more cut-off from the rest of the world than Americans.

After six weeks, two CAT scans, two misdiagnoses and three weeks in hospitals (two hospitals–she spent two weeks in the wrong one by administrative accident), she was finally diagnosed with pancreatic cancer. Unless you’re the CEO of Apple, this is a death sentence with a six month time frame.

After the diagnosis, she had to wait for another six weeks, most of that time in hospital, for cheap cialis 20mg tablets in australia. the operation. During the six week wait for the operation Mariann’s condition deteriorated. She suffered increasingly from pain and nausea, and was unable to eat. To control the pain she was put on morphine, and the dose had to be continually increased. Immediately after the operation the dose, of course, had to be increased further. It was many weeks before I could get her home. By that time, although the pain was almost gone, she was hooked on a serious daily dose of morphine.

That is when I discovered that, in the Alberta health service, although there are hundreds of health professionals who can tell you how to get someone hooked on morphine, there is almost no one who can tell you how to get off it. This may sound incredible, but in my experience it is true. Part of the explanation is that the Albertan health service does not expect the patients they have hooked on massive doses of morphine to survive long. They expect them to succumb to their illness, and they expect them to spend their final weeks or months on morphine. Of all the doctors and nurses I queried on this, one palliative health care nurse was able to give us a plan. We quickly discovered that her schedule was wildly off, but at least it gave us an approach.

How to do it

The approach is simple: reduce the daily dose by a very, very small amount, every day or every other day, or even every three days, depending on the patient.

Of course, the purpose is to reduce the daily dose to what is required for effective pain relief. My experience, and my wife’s, indicates that there is a ‘sweet spot’–a point at which pain is completely relieved, but, for most of the time, the patient is still able to live a fairly normal mental, and perhaps even physical, life. This is what my wife wanted, and it is what we managed, fairly effectively, to do. In her case, several weeks after the operation she had healed to the point where she was in little pain or discomfort, but she was ‘hooked’, physically, on a significant daily dose of morphine. Decreasing such a dose requires patience and determination–on the part of the patient, and his or her spouse.

Straight out of the hospital it is likely that the patient will be on a higher dose than is required for effective pain relief and even to avoid withdrawal symptoms. This is because Calgary hospital staff are too busy to consider decreasing a morphine dose. The only way the dosage goes is up. Therefore, it MAY be possible, immediately the patient arrives home, to decrease the dosage by a small amount. (Any possible decrease at this point will be positive). One test is mental confusion. If the patient, once home, exhibits confusion, or sleep walking, then the dosage can probably be slightly reduced without harm. REMEMBER: the purpose of reducing the dose is to enhance mental acuity and physical well-being. But effective pain relief MUST BE RETAINED.

Once both mental confusion and pain are eliminated, you have reached the patient’s current ‘maintenance dose’. If your patient’s case is anything like my wife’s, it is still much too high. The correct dose is the bare minimum for effective pain relief. But if the patient is hooked on a higher dose, you cannot just lower it to the minimum dose. For one thing, you don’t yet know what that dose is; for another, reducing the dose even slightly will result in withdrawal symptoms, which can be terribly painful for the patient.

Therefore you must proceed with caution and patience. Immaculate record keeping is necessary. In pill form, you may have to start reducing the dose in as small an increment as .5 mgs every two or three days. Monitor the patient for pain, mental acuity and withdrawal symptoms. Unfortunately, a certain level of withdrawal symptoms is almost unavoidable. Mariann, left, with Carol and MargThe trick is to reduce it to the point where it is only a minor irritant. In my wife’s case, we managed to reduce it to the point where, upon going to bed at night, she would sometimes suffer from a slight nervous tremor, not unlike insomnia. Our solution was to give up bed for a few minutes, go downstairs and do some light physical exercises, or perhaps some late night waltzing around the living room floor. I can recommend late-night waltzing, if your patient is up to it.

During a six week period, we succeeded in getting her dose down to almost nothing, until, unfortunately, the cancer reappeared.

Subsequent treatment at Calgary’s third world Tom Baker Cancer Center, where it is possible to see open pails Flomax online of urine sitting in the middle of wards for hours at a time, was, like the previous operation, too little, too late. They did, however, switch my wife from morphine to Dilaudid. This is a stronger drug than morphine, acts more quickly, and is less addicting. For someone entering upon the last few weeks of their life, and liable to sudden onsets, and as sudden withdrawals, of pain, it is preferable to morphine.

Share
  1. myra davies says:

    Very nice. This is probably a useful entry for some people –
    Fortunately (at this point) I am not among them.
    However, from a literary pov, I found it wonderful to read.
    The restrained tone conveys depth.
    It’s a movingly succinct piece of writing. MD

  2. DW says:

    That’s an amazing story I was prescribed morphine 2 months ago I know this is no comparison, for herniated disc and I’m having my first night without it can’t sleep and upset stomach I’m 36 ml a day sometimes more yes I’m trying to research already the best ways to get of it thnx for sharing your story and input on the best way to kick it

  1. There are no trackbacks for this post yet.

Leave a Reply